Hail, Williamson
- When
- April 30, 3:32 PM CST
- Where
- Williamson County, 0.6 mi W of Hutto
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.530, -97.560
A thunderstorms produced half dollar size hail in Hutto.
Thunderstorms developed along a cold front as it moved into a warm, moist airmass. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along a cold front as it moved into a warm, moist airmass. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 1:04 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 204 PM CDT Sat Apr 30 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Sunday night) Issued at 132 PM CDT Sat Apr 30 2022 Two different weather features will drive the weather in the short term. The first of these is a cold front currently located from south of Rocksprings to Kerrville to Blanco to Georgetown. A prefrontal boundary moved through the morning and helped clear out much of the cloud cover a bit earlier than expected. The front itself had been making decent progress to the south and east through the morning, but has finally begun to slow down as expected. Most of the mesoscale models show the front becoming stationary very near where it is currently located before lifting back to the north late tonight. Some showers have already tried and failed to develop across Bell County to our north and additional showers and storms are expected this afternoon thanks to the ample heating the area is now seeing. The HRRR, depending on the run has shown isolated showers and thunderstorms along the whole length of the front in our area from the Rio Grande right through the Austin Metro area. This is supported by other models, with some like the Texas Tech WRF, lingering showers and storms late into the overnight in areas like Williamson and Lee Counties. In addition, the Texas Tech WRF and one or two of the other mesoscale models show additional shower and possibly thunderstorm activity across parts of the Rio Grande Plains overnight. Have lower confidence in this activity, but have maintained a 20 PoP out west to cover the chance given that the NBM picked up on this activity as well. Any storms that do develop this afternoon have a chance to become strong to severe. While shear is limited, which will likely lead to more pulse type convection (a storm forms, strengthens, then dies), there is plenty of CAPE around with anywhere between 1500 j/KG to 2500 j/KG along with fair lapse rates around 7 C/km. Large hail will be the primary hazard, with damaging winds secondary. One note, the HRRR does depict some afternoon development along the Serranias del Burro mountains later today. Typically when upper flow is more zonal and weak, like it is today, these storms tend to take a hard right turn and stay in Mexico. It may be a different story on Sunday. SPC has a band of Marginal Risk area across much of our CWA ahead of the surface boundary to account for the severe risk. As mentioned above the front draped across our area this afternoon will lift back north overnight as a warm front allowing Gulf moisture to surge northward. Some isolated showers/drizzle may be ongoing Sunday morning especially across parts of the Hill Country and Rio Grande Plains. By late in the day an upper level shortwave will approach West Texas and begin to interact with the dryline to produce thunderstorms from the Texas Panhandle down to the Big Bend. Storms should be firing in these areas west of Val Verde county by 4pm, with the activity working eastward by 6pm lasting into the overnight hours. Models show a bit of a mixed solution with how storms will evolve overnight. Most keep activity confined to Val Verde County and close to the Rio Grande, while a few (notably the NSSL WRF) bring a few isolated storms close to the HWY 281 corridor during the overnight hours Sunday into Monday morning. The best atmosphere will be along the Rio Grande and across West Texas where similar CAPE and lapse rates to today will be met with better shear (40-50 knots worth) which should help sustain storms longer tomorrow. There may also be some Serranias del Burro supercells again tomorrow, and with the upper flow turning more out of the southwest and increasing ahead of the main trough they should have a better chance at crossing into Kinney and Maverick counties late in the day. Models do show convective parameters decreasing the further east towards HWY 281 and I-35 corridor which supports the SPC updates to the convective outlook for their Day 2 which highlights Val Verde county with a Slight Risk, and generally a line from Leakey to Uvalde to Eagle Pass westward with a Marginal risk. Any storms that do form could produce a quick downpour either Saturday or Sunday with some areas picking up a quick 1/3 to 1 inch of precipitation while most of the rest of the area remains dry. Afternoon highs will range from the low 80s to near 90 each day - cooler where cloud cover sticks around and warmer in places that see more sunshine. && .LONG TERM... (Monday through Friday) Issued at 132 PM CDT Sat Apr 30 2022 Our stretch of active weather will look to continue into the month of May as several key features act to focus showers and scattered thunderstorms over the CWA this week. On Monday, remnant showers and thunderstorms from overnight convection may be moving through the CWA, generally from west to east by midday then through the eastern zones by mid afternoon. At this time, severe storms are not anticipated but SPC does have a Day 3 Marginal Risk for portions of the Southern Edwards Plateau and the western Hill Country. Primary threats would be large hail and damaging winds, but the threat appears to be highly conditional at this time. Once the 500mb shortwave moves through Monday afternoon, we should remain under largely west-southwesterly mid-level flow into the day on Tuesday. Our next weather maker should arrive by midweek, Wednesday/Thursday, as an upper-level low deepens over the central Rockies. This will act to send at least one and maybe even a couple of shortwave disturbances through South-Central Texas Wednesday and Thursday. Wednesday may provide the best threat for scattered thunderstorms as the southern branch of the 300mb jet sets up over central Texas, placing much of South-Central Texas within the favorable right entrance region. Model forecast soundings indicate rich boundary layer moisture with dewpoints surging into the mid to upper 60s and even some lower 70s sprinkled in over the Coastal Plains on Wednesday. One item of note is the very steep mid-level lapse rates depicted by the GFS Wednesday evening, which would be quite favorable for a severe threat, given modest instability and favorable deep-layer shear over the Hill Country and the Rio Grande Plains (30-50 kts). One more item of note is the fairly high PWATs that will be in place over much of the area by midweek. If storms can grow upscale, locally heavy rainfall is possible. Obviously, we'll take pretty much anything we can get at this point, as much of the region remains within D2 to D4 drought. Beyond Thursday, the region may transition into a bit of a northwesterly flow regime, but models differ on the evolution of the pattern at this time. We should be able to keep rain chances in the forecast though through much of this upcoming week. && .AVIATION... (18Z TAFS) Issued at 1239 PM CDT Sat Apr 30 2022 Skies continue to clear at the TAF sites as the pre-frontal boundary has helped erode the cloud cover through the late morning hours. Some residual clouds around SAT and DRT should lift over the next hour or so. The big question for this TAF package will be just how far south the front gets in the short term. The front is currently along a line from ECU (Rocksprings) to T82 (Fredericksburg) to RYW (Lago Vista). Behind the front at AQO (Llano) winds are out of the north around 10 knots. Visible satellite show a thin line of cumulus along the front but radar shows little to no precipitation at this point. If the front continues to advance south it will reach AUS between 19z and 20z and could bring about a northerly wind shift. Mesoscale models hang up the front basically where it is currently located through the afternoon though. Have kept more of an easterly wind at AUS to split the difference, but TAF updates may be needed if the front continues to sag south. Regardless of where the front is mesoscale models do show some isolated showers and storms developing along it this afternoon so have introduced VCTS into the TAFs at AUS for late this afternoon and evening. Other than the front, the typical spring time pattern of overnight MVFR and possibly IFR cigs returns between 06z and 08z at all TAF sites and should remain through the mid-to-late morning on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 87 70 85 / 30 20 30 40 Austin Bergstrom Intl Airport 68 87 70 86 / 30 20 20 40 New Braunfels Muni Airport 69 87 71 87 / 10 20 20 30 Burnet Muni Airport 66 85 69 83 / 20 30 30 50 Del Rio Intl Airport 72 86 72 91 / 20 30 50 30 Georgetown Muni Airport 66 86 70 85 / 20 30 20 40 Hondo Muni Airport 69 89 71 87 / 20 20 40 50 San Marcos Muni Airport 69 87 70 86 / 20 20 20 30 La Grange - Fayette Regional 70 87 72 88 / 20 20 10 20 San Antonio Intl Airport 70 87 71 84 / 10 20 30 40 Stinson Muni Airport 72 89 73 89 / 10 20 30 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Treadway Long-Term...Morris Aviation...Treadway
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 557 AM CDT Sat Apr 30 2022 TXZ171>173-183>194-202>209-217>225-228-011100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 557 AM CDT Sat Apr 30 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. One or two widely scattered thunderstorms are possible this afternoon and evening across the Edwards Plateau and Texas Hill Country. If storms can form they may be on the strong side with large hail and damaging winds the main hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible again late Sunday afternoon and evening for areas generally along and west of a Del Rio to Rocksprings line. The main severe weather concerns will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
414 PM CDT Sat Apr 30 2022
TXZ173-302200-
Williamson TX-
414 PM CDT Sat Apr 30 2022
...A strong thunderstorm will impact portions of south central
Williamson County through 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm over
Round Rock, moving east at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Round Rock, Georgetown, Pflugerville, Taylor, Hutto, Coupland, Rices
Crossing, Jonah and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3066 9738 3044 9740 3044 9742 3046 9744
3046 9746 3049 9751 3048 9753 3048 9755
3049 9756 3050 9760 3048 9763 3051 9769
3062 9769
TIME...MOT...LOC 2114Z 275DEG 8KT 3055 9762
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RUNYENThe Ft Hood radar (KGRK), 27 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
5 hail. Local standard time, as filed.
A thunderstorms produced half dollar size hail in Hutto.
A thunderstorm produced golf ball size hail in Hutto.
A thunderstorm produced half dollar size hail in Hutto.
A thunderstorm produced dime to quarter size hail at the Brushy Creek RV Park between Hutto and Coupland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021275, 1021276, 1021279, 1021284, 1021287.